Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 107, NWS Denver/Boulder, CO

July 11, 2001Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 11, 2001, 6:27 PM MDT for Weld County, Colorado. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 11, 2001, 6:27 PM MDT (00:27 UTC)
Expired
Jul 11, 2001, 7:00 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:45 PM MDTHail 0.75Keenesburg, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2926 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 120027
SVRDEN

COC123-120100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
627 PM MDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KEENESBURG...OR ABOUT 25 MILES SOUTHEAST
  OF GREELEY...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
KEENESBURG...PROSPECT VALLEY AND ROGGEN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4022 10463 4002 10461 4002 10435 4021 10434

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 11, 3:00 PM MDT, 3 hours 27 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT WED JUL 11 2001

COLORADO AND THE ROCKY MOUNTAIN WEST REMAINS DIRECTLY CONNECTED TO
THE ITCZ FOR ANOTHER DAY.  THIS CONVEYOR BELT OF MOISTURE EXTENDS
FROM 10DEG N LAT NORTHWARD ACROSS MEXICO AND UP TO MONTANA.  WATER
VAPOR LOOP CURRENTLY SHOWING AN ABSENCE OF SIGNIFICANT DYNAMIC
LIFT...UNLIKE YESTERDAYS MORE PRONOUNCED CYCLONIC SPIN MOVING NORTH
OUT OF NEW MEX.  ETA ANALYSIS DOES RECOGNIZE A WEAK VORT CENTER
WHICH MATCHES PRETTY WELL WITH SOME SLIGHT H2O VAPOR BRIGHTENING
THIS MORNING OVR THE SAN JUANS WITH ANOTHER ONE ABOUT 200 MILES
BEHIND IT.  THIS FIRST AREA MAY BE THE KICKER DE JOUR FOR THE BOU
CWA.  THERE ALSO APPEARS TO BE A WEAK STATIONARY BOUNDARY ALONG THE
FRONT RANGE AS SEEN IN THE MSAS PRESSURE AND MOISTURE FIELDS.  THIS
WILL NEED TO BE WATCHED TO SEE IF CONVECTION FORMS ON A BOUNDARY
AWAY FROM THE URBAN CORRIDOR LIKE MONDAY OR IF CONVECTION INITIATES
ALONG THE FOOTHILLS LIKE YESTERDAY.  THETA-E RIDGE IS ORIENTED FROM
SOUTHEAST TO NORTHWEST OVR WASH AND NRN WELD COUNTIES.  THE DEN
MORNING SOUNDING IS A LITTLE WETTER THAN YESTERDAYS...HOWEVER
SOMEWHAT CONCERNED ABOUT THE WEAK CAP BETWEEN 580MB-550MB.  THIS MAY
NOT MEAN MUCH FOR LOCATIONS IN AND NEAR THE FOOTHILLS...BUT MAY
SUPRESS CONVECTION UNTIL LATER IN THE EVE ON THE PLAINS.  MESO-ETA
FCST SOUNDINGS ON THE PLAINS CONTAIN 1900-2400 J/KG OF ENERGY WHICH
IS LESS THAN THE DENVER POTENTIAL.  WITH ANY REASONING...WITH
HEALTHY AMOUNTS OF SFC MOISTURE...SEE NO REASON TO GO LESS THAN SCT
COVERAGE FOR CWA AND A FLASH FLOOD WATCH MAY BE NEEDED AGAIN.

THROUGH TIME...MDLS START TO SLOWLY RETROGRADE THE UPPER HIGH TO THE
WEST.  FOR THURSDAY AND FRIDAY...DECENT MID AND UPPER LVL MOISTURE
FROM THE TROPICS IS STILL UPON THE STATE.  MESO-ETA STILL SHOWS AN
UNSTABLE SOUNDING WITH HIGH POSITIVE ENERGY AND SOUTHEASTERLY SFC
FLOW TO HOLD SFC DEW POINTS UP EACH DAY.  SEE NOTHING IN THE
THURS-FRI PD TO SCOUR THE SFC DRY.  AGAIN DYNAMICS NEARLY IMPOSSIBLE
TO DETECT...BUT AVN AND ETA SWINGS A SERIES OF VORT CENTERS AROUND
UPPER RIDGE WHICH COULD BE FROM BURNT OUT ORGANIZED CONVECTION
COMING OUT OF MEX.  SCT COVERAGE SHD AGAIN BE THE RULE.

EXTENDED PD SATURDAY THROUGH WEDNESDAY...PREDICTED CENTER OF UPPER
HIGH RESTS OVR NEW MEX BY SATURDAY AS DRYER PACIFC AIR MOVES OVER
THE GREAT BASIN.  AVN CONTINUES TO HOLD HIGHER RHS IN THE LOWER LVLS
OF THE EAST.  RIDGE WEAKENS AND ELONGATES FOR SUNDAY AND MONDAY BUT
REBUILDS OVER THE SOUTHERN HALF OF THE STATE TUESDAY AND WEDNESDAY.
WOULD EXPECT SUBSIDENCE TO HAVE GREATEST EFFECT ON THUNDERSTORM
DEVELOPMENT AND COVERAGE FOR TUESDAY AND WEDNESDAY AND WILL TRIM
POPS ACCORDINGLY.  TEMP GUIDANCE HOLDS TEMPS WITHIN SEASONAL NORMS.

FREDIN

.DEN...NONE.

In the hours before

Special weather statement, Jul 11, 1:00 PM MDT, 5 hours 27 minutes before
COZ030>051-102000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO...RETRANSMISSON
1100 AM MDT WED JUL 11 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...A MOIST SOUTH TO SOUTHWESTERLY FLOW ALOFT WILL CONTINUE
ACROSS NORTHEASTERN COLORADO THIS AFTERNOON AND TONIGHT.  THE MAIN
FOCUSING MECHANISM FOR THUNDERSTORMS TODAY WILL BE A STATIONARY
FRONT LOCATED JUST TO THE EAST OF THE INTERSTATE 25 CORRIDOR THIS
MORNING.

THE MAIN THREATS FROM THE STORMS THIS AFTERNOON WILL BE HEAVY
RAIN...FROM 1 TO 2 INCHES PER HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING.  A FEW STORMS COULD BECOME SEVERE PRODUCING HAIL UP TO AN
INCH IN DIAMETER AND DAMAGING WINDS....MAINLY ALONG AND EAST OF THE
BOUNDARY MENTIONED EARLIER.

URBAN AND SMALL STREAM FLOODING WILL LIKELY OCCUR WITH THE STORMS.
RESIDENTS IN THE HIGH MEADOWS...BUFFALO CREEK AND BOBCAT BURN AREAS
HOWEVER SHOULD BE ESPECIALLY ALERT TO HEAVY RAINFALL AS THE
THRESHOLD FOR FLASH FLOODING IS LOWER THERE THAN IN OTHER LOCATIONS.

A FLASH FLOOD WATCH MAY AGAIN BE NECESSARY FOR LATE THIS AFTERNOON
AND TONIGHT...AS THE GROUND IS FAIRLY SATURATED WITH MOISTURE FROM
THE PREVIOUS DAYS STORMS.

SPOTTER ACTIVATION MAY ALSO NECESSARY.  RAINFALL REPORTS WOULD BE
GREATLY APPRECIATED.

COOPER

@RUKWBCeKDENWWUS85 KBOU 111900
SPSDEN
COZ030>051-112000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO...RETRANSMISSON
1100 AM MDT WED JUL 11 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...A MOIST SOUTH TO SOUTHWESTERLY FLOW ALOFT WILL CONTINUE
ACROSS NORTHEASTERN COLORADO THIS AFTERNOON AND TONIGHT.  THE MAIN
FOCUSING MECHANISM FOR THUNDERSTORMS TODAY WILL BE A STATIONARY
FRONT LOCATED JUST TO THE EAST OF THE INTERSTATE 25 CORRIDOR THIS
MORNING.

THE MAIN THREATS FROM THE STORMS THIS AFTERNOON WILL BE HEAVY
RAIN...FROM 1 TO 2 INCHES PER HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING.  A FEW STORMS COULD BECOME SEVERE PRODUCING HAIL UP TO AN
INCH IN DIAMETER AND DAMAGING WINDS....MAINLY ALONG AND EAST OF THE
BOUNDARY MENTIONED EARLIER.

URBAN AND SMALL STREAM FLOODING WILL LIKELY OCCUR WITH THE STORMS.
RESIDENTS IN THE HIGH MEADOWS...BUFFALO CREEK AND BOBCAT BURN AREAS
HOWEVER SHOULD BE ESPECIALLY ALERT TO HEAVY RAINFALL AS THE
THRESHOLD FOR FLASH FLOODING IS LOWER THERE THAN IN OTHER LOCATIONS.

A FLASH FLOOD WATCH MAY AGAIN BE NECESSARY FOR LATE THIS AFTERNOON
AND TONIGHT...AS THE GROUND IS FAIRLY SATURATED WITH MOISTURE FROM
THE PREVIOUS DAYS STORMS.

SPOTTER ACTIVATION MAY ALSO NECESSARY.  RAINFALL REPORTS WOULD BE
GREATLY APPRECIATED.

COOPER
Special weather statement, Jul 11, 1:32 PM MDT, 4 hours 55 minutes before
COZ030>051-112100-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
100 PM MDT WED JUL 11 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...A MOIST SOUTHWESTERLY FLOW ALOFT WILL CONTINUE ACROSS
NORTHEASTERN COLORADO LATE THIS AFTERNOON AND TONIGHT.  THE MAIN
FOCUSING MECHANISM FOR THUNDERSTORMS TODAY WILL BE A STATIONARY
FRONT.  THE BOUNDARY EXTENDS FROM AROUND FORT COLLINS TO JUST EAST
OF DENVER INTERNATIONAL AIRPORT TO KARVAL...IN SOUTHEASTERN LINCOLN
COUNTY.

AT 1PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED THUNDERSTORMS DEVELOPING ACROSS EASTERN LARIMER AS WELL AS
GRAND COUNTY.  THUNDERSTORMS WILL BEGIN TO INCREASE IN COVERAGE
ACROSS THE FRONT RANGE FOOTHILLS THE REMAINDER OF THE AFTERNOON.

ACROSS THE URBAN CORRIDOR...SCATTERED THUNDERSTORM MAY MOVE INTO
URBAN CORRIDOR AFTER 4 PM...STRONGEST IN THE FORT COLLINS AREA
INITIALLY...THEN SPREADING SOUTH AND EAST INTO THE EVENING.
ALTHOUGH THE LOWER LEVEL MOISTURE IN THE DENVER AREA HAS DECREASED
SOMEWHAT THIS AFTERNOON...OUTFLOW GENERATED FROM THE THUNDERSTORMS
NORTH OF EAST OF DENVER MAY TRIGGER STRONGER THUNDERSTORMS THIS
EVENING.

THE MAIN THREATS FROM THE STORMS THIS AFTERNOON AND EVENING WILL BE
HEAVY RAIN...FROM 1 TO 2 INCHES PER HOUR AND FREQUENT CLOUD TO
GROUND LIGHTNING.  A FEW STORMS COULD BECOME SEVERE PRODUCING HAIL
UP TO AN INCH IN DIAMETER AND DAMAGING WINDS....MAINLY ALONG AND
EAST OF THE BOUNDARY MENTIONED EARLIER.

URBAN AND SMALL STREAM FLOODING WILL LIKELY OCCUR WITH THE STORMS.
RESIDENTS IN THE HIGH MEADOWS...BUFFALO CREEK AND BOBCAT BURN AREAS
HOWEVER SHOULD BE ESPECIALLY ALERT TO HEAVY RAINFALL AS THE
THRESHOLD FOR FLASH FLOODING IS LOWER THERE THAN IN OTHER LOCATIONS.

A FLASH FLOOD WATCH MAY AGAIN BE NECESSARY FOR LATE THIS AFTERNOON
AND TONIGHT...MAINLY NOSRTH AND EAST OF THE DENVER AREA.  SPOTTER
ACTIVATION MAY ALSO BE NECESSARY.

COOPER
Local storm report, Jul 11, 4:05 PM MDT, 2 hours 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
0405 PM MDT WED JUL 11 2001

...PRELIMINARY STORM REPORT FOR JULY 11 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    10 E KIOWA                CO   1.00 INCH HAIL
07/11/01   ELBERT

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:25 PM MDTSevere Thunderstorm WarningBOUBoulder35 min
Jul 11, 9:38 PM MDTFlash Flood WarningBOUWeld97 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.